Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 32, NWS San Diego, CA

August 17, 2022Riverside County, California

NWS San Diego, CA issued this flash flood warning at Aug 17, 2022, 3:40 PM PDT for Riverside County, California. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2022, 3:40 PM PDT (22:40 UTC)
Expired
Aug 17, 2022, 5:30 PM PDT
In force
110 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Riverside County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2442 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WGUS56 KSGX 172240
FFWSGX
CAC065-180030-
/O.NEW.KSGX.FF.W.0032.220817T2240Z-220818T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
340 PM PDT Wed Aug 17 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 530 PM PDT.

* At 340 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hwy 74 Between Anza And Palm Desert and Santa Rosa Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3354 11656 3361 11645 3357 11634 3354 11638
      3347 11648

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
1 follow-up statement
009 
WGUS76 KSGX 180027
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
527 PM PDT Wed Aug 17 2022

CAC065-180037-
/O.EXP.KSGX.FF.W.0032.000000T0000Z-220818T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
527 PM PDT Wed Aug 17 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT THIS AFTERNOON FOR 
RIVERSIDE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3354 11656 3361 11645 3357 11634 3354 11638
      3347 11648

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:24 PM PDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 17, 1:24 PM PDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
124 PM PDT Wed Aug 17 2022

.SYNOPSIS...
The monsoonal weather pattern will continue over the next few days
bringing chances of showers and thunderstorms across the region.
Smaller chances continue today into Thursday, while a larger
influx of moisture from the south is expected to come into the
region by Friday and Saturday. This will bring a better chance of
thunderstorms to the mountains and deserts, and even some valleys
west of the mountains. With this increased moisture, high
temperatures will be a touch cooler into the weekend, though
humidity will remain on the higher side. Early next week will
feature a drier weather pattern with slightly warmer weather.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM...(Today through Saturday)...
Weak southeasterly flow continues to infiltrate into SoCal,
leading to another warm and humid afternoon. We aren't seeing as
much moisture in the atmosphere today, nor will we into tomorrow.
This will minimize the chance for any monsoonal showers and
storms, mainly bringing a slight chance for mountainous terrain.
Latest WRF/HRRR guidance shows isolated activity over the next
couple of days.

An influx of monsoon moisture is expected to come into the
southwestern U.S. by Friday and Saturday. Though there is still
uncertainty on the exact placement of this moisture, confidence
is high that the threat for showers and storms will grow across
the mountains and the deserts. This all depends on the placement
of the ridge across the West. Troughs of low pressure entering off
the Pacific Northwest and into the great state of North Dakota,
along with a subtropical ridge to our west will make things
interesting by later this week. We will have to follow this
monsoonal flow and how it interacts with these features in the
coming days. Saturday looks to have the highest chance of
thunderstorms, where some storms may drift slightly west of the
mountains. Please continue to prepare for isolated flash flooding
and gusty winds where thunderstorms form.

Warm and muggy conditions will continue through the period.
Temperatures will slowly lower each day into the weekend with the
increasing moisture trend, where most areas will be at or
slightly below average high temperatures by the weekend. Make sure
to drink plenty of fluids and take a break or two in the shade if
you must be outside during the warm afternoon hours.

.LONG TERM...(Sunday through Early Next Week)...
Drier conditions will once again take hold by Sunday into the
early part of next week as the aforementioned Pacific trough and
subtropical ridge move closer to the West Coast. This will lead to
better westerly flow aloft, shunting monsoonal moisture further
east. This will lead to slightly warmer and days, along with less
humidity across the mountains and deserts.

&&

.AVIATION...
172030Z...Coast...Areas of low clouds will gradually increase in
coverage 02-10Z tonight. Where cigs form, bases will be 600-1000
feet MSL with vis locally reduced 1-5SM, especially on mesas.
Scatter out Thursday 14-16Z.

Inland...ISOLD TSRA over the mountains and adjacent deserts through
01Z with CB bases 10000 feet MSL and tops to 30000 feet. Gusty and
erratic winds and brief heavy rain vcnty TSRA. SCT clouds AOA 15000
feet MSL after 03Z. A nearly identical forecast of TSRA chance,
timing, location for Thursday.

&&

.MARINE...
No hazardous marine weather is expected through Monday.
&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT this evening for San Bernardino and
     Riverside County Valleys-The Inland Empire.

PZ...None.

&&

PUBLIC...APR
AVIATION/MARINE...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:33 PM PDTSpecial Weather StatementSGX27 min
Aug 17, 2:46 PM PDTAreal Flood AdvisorySGXSan Diego84 min
Aug 17, 3:21 PM PDTAreal Flood AdvisorySGXRiverside119 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.